Michigan, 2006

Tornadoes in Michigan, May 25, 2006

May 25, 2006 · NWS GRR · 2 events in 1 county or zone

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$4,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 25, 1:30 PM EST, 6 hours 13 minutes earlier.

Area forecast discussion, May 25, 1:30 PM EST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT THU MAY 25 2006

.SHORT TERM...
THE MAIN CHALLENGE OVER THE SHORT TERM DEALS WITH THE POTENTIAL FOR
SEVERE WEATHER THIS EVENING.  LOOKS LIKE A DECENT SETUP WITH 50
KNOTS AT 10K FEET GRR VWP.  ALSO SOME FAVORABLE DEEP LAYER SHEAR AND
TURNING OF THE HODOGRAPH.  LIFTED INDEX VALUES DOWN TO -4 TO -6 OFF
OF LAPS.  STRONGER SUNSHINE HAS DEVELOPED OVER EASTERN
COUNTIES...WHERE THE BEST DESTABILIZATION WILL OCCUR FOR THE REST OF
THE AFTERNOON. LITTLE NO CAP LEFT...SO CONVECTION SHOULD BECOME MORE
WIDESPREAD THROUGH 4 PM.  I WILL FEATURE CATEGORICAL RAINFALL FOR
SOUTHEAST COUNTIES WHERE THE COMBINATION OF DEEP
MOISTURE...FAVORABLE INSTABILITY AND PROXIMITY TO THE MID LEVEL JET
SHOULD ALLOW FOR WIDESPREAD THUNDERSTORMS.

AS WE STABILIZE THROUGH AFTER MIDNIGHT AND THE COLD FRONT ADVANCES
EAST OF THE FORECAST AREA...THE PRECIPITATION SHOULD WIND DOWN.
WILL FEATURE ONLY CHANCE OF PRECIPITATION FOR AFTER MIDNIGHT.
I DID RAISE TEMPERATURES SLIGHTLY...WITH DEWPOINTS SO  HIGH ACROSS
THE REGION.  ALSO ADDED SOME FOG GIVEN THE ABUNDANT LOW LEVEL
MOISTURE.

ON FRIDAY...THE GFS SHOWS LITTLE OR NO INSTABILITY...THUS WILL KEEP
THE WORDING AS SHOWERS.  WILL KEEP THE PRECIPITATION PROBABILITIES
AT CHANCE.

THE UPPER LOW IS PULLING AWAY FOR FRIDAY NIGHT AND SATURDAY...THUS
DRY WEATHER IS FORECASTED.

.LONG TERM...
A LARGE UPPER RIDGE OVER THE REGION EARLY THIS WEEKEND WILL
TRANSITION TO BROAD SOUTHWEST FLOW BY THE MIDDLE OF NEXT WEEK. WE/LL
CONTINUE TO SEE ABOVE NORMAL TEMPERATURES EARLY IN THE PERIOD AND
THEN A SLIGHT COOLING TREND TOWARD THE END OF NEXT WEEK AS HEIGHTS
FALL AND THE RIDGE DEAMPLIFIES.

WE/LL BE LOOKING AT BASICALLY DRY CONDITIONS THROUGH MONDAY NIGHT AS
FORCING MECHANISIMS WILL REMAIN WEST OF THE AREA. THAT
SAID...INSTABILITY WILL BE MODERATE TO HIGH DURING THE AFTERNOONS
WITH LI/S NEAR -6C AND CAPE IN EXCESS OF 1K J/KG. SO ISOLD TSRA
CAN/T BE RULED OUT. WE/LL MENTION PCPN AGAIN BEGINNING TUESDAY AS A
WEAK FRONTAL BOUNDARY MOVES EAST TOWARD THE GREAT LAKES IN RESPONSE
TO THE DEAMPLIFYING RIDGE. WE/LL END THE PCPN WED NIGHT WITH THE
THOUGHT THAT THE BOUNDARY WILL BE SOUTH OF THE CWA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS 93
Hazardous weather outlook, May 25, 1:47 PM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 PM EDT THU MAY 25 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-261045-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
247 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTHEAST
OF A LINE FROM KALAMAZOO TO GRAND RAPIDS TO ALMA THIS AFTERNOON.

THE PRIMARY THREATS ARE DAMAGING WINDS TO 65 MPH AND HAIL TO 2 INCHES
IN DIAMETER.  IN ADDITION AN ISOLATED TORNADO IS POSSIBLE DURING THE
MID TO LATE AFTERNOON HOURS. STORMS THAT DEVELOP MAY CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAIN.
THE MAIN THUNDERSTORM MOVEMENT WILL BE TO THE EAST AT 30 MPH.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN...AHEAD OF A COLD FRONT THAT IS
LOCATED IN CENTRAL ILLINOIS EARLY THIS AFTERNOON. THE FRONT WILL
MOVE INTO THE AREA LATER THIS AFTERNOON WITH AN UNSTABLE AIRMASS IN
PLACE. THE MAIN TIME FRAME FOR STORMS WILL BE FROM 300 PM THROUGH
900 PM.

IN ADDITION...AREAS OF FOG WILL RESTRICT THE VISIBILITY OVER THE
NEARSHORE WATERS THIS AFTERNOON AND TONIGHT AS A RESULT OF THE WARM
AND MOIST AIR MOVING OVER THE COLDER WATERS OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE ALSO IN THE FORECAST NEXT TUESDAY AND WEDNESDAY AS
ANOTHER FRONTAL BOUNDARY PRESSES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DUKE MJS

The radar

The Grand Rapids radar (KGRR), 94 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Gratiot

When
May 25, 7:43 PM EST to 7:50 PM EST
Where
Gratiot County, Beebe
Rating
F0
Path length
3 mi
Path width
33 yd
Crop damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.333, -84.550

This F0 tornado produced no damage along it's path and eyewitnesses saw a dust cloud near the base of the tornado.

Tornado, Gratiot

When
May 25, 7:50 PM EST
Where
Gratiot County, Breckenridge
Rating
F0
Path length
0.5 mi
Path width
33 yd
Crop damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.400, -84.483

This F0 also resulted in no damage along it's path near Breckenridge.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyThe tornado archive for Michigan, 2006Warnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505916, 5505917.